Journal of Mathematical Fluid Mechanics

, Volume 19, Issue 4, pp 709–724 | Cite as

Analytic Semigroup Approach to Generalized Navier–Stokes Flows in Besov Spaces

  • Zhi-Min ChenEmail author


The energy dissipation of the Navier–Stokes equations is controlled by the viscous force defined by the Laplacian \(-\Delta \), while that of the generalized Navier–Stokes equations is determined by the fractional Laplacian \((-\Delta )^\alpha \). The existence and uniqueness problem is always solvable in a strong dissipation situation in the sense of large \(\alpha \) but it becomes complicated when \(\alpha \) is decreasing. In this paper, the well-posedness regarding to the unique existence of small time solutions and small initial data solutions is examined in critical homogeneous Besov spaces for \(\alpha \ge 1/2\). An analytic semigroup approach to the understanding of the generalized Navier–Stokes equations is developed and thus the well-posedness on the equations is examined in a manner different to earlier investigations.


Generalized Navier–Stokes equations well-posedness analytic semigroup Besov spaces 

Mathematics Subject Classification

35B32 35B35 35Q35 86A10 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Bae, H., Biswas, A.: Gevrey regularity for a class of dissipative equations with analytic nonlinearity. arXiv:1403.1603v1 [math]
  2. 2.
    Biswas, A.: Gevrey regularity for the supercritical quasi-geostrophic equation. J. Differ. Equ. 257, 1753–1772 (2014)CrossRefzbMATHMathSciNetADSGoogle Scholar
  3. 3.
    Cannone, M.: Harmonic analysis tools for solving the incompressible Navier–Stokes equations. In: Handbook Mathematical Fluid Dynamics, Chap. 3, pp. 161–244 (2004)Google Scholar
  4. 4.
    Cao, C., Rammaha, M.A., Titi, E.S.: The Navier–Stokes equations on the rotating 2-D sphere: Gevrey regularity and asymptotic degrees of freedom. Z. Angew. Math. Phys. 50, 341–360 (1999)CrossRefzbMATHMathSciNetGoogle Scholar
  5. 5.
    Chae, D., Constantin, P., Wu, J.: Inviscid models generalizing the 2D Euler and the surface quasi-geostrophic equations. Arch. Rat. Mech. Anal. 202, 35–62 (2011)CrossRefzbMATHGoogle Scholar
  6. 6.
    Chae, D., Constantin, P., Wu, J.: Dissipative models generalizing the 2D Navier–Stokes and the surface quasi-geostrophic equations. Indiana Univ. Math. J. 61, 1997–2018 (2012)CrossRefzbMATHMathSciNetGoogle Scholar
  7. 7.
    Charney, J.G., DeVore, J.G.: Multiple flow equilibria in the atmosphere and blocking. J. Atmos. Sci. 36, 1205–1216 (1979)CrossRefADSGoogle Scholar
  8. 8.
    Chen, Q., Miao, C., Zhang, Z.: A new Bernsteins inequality and the 2D dissipative quasi-geostrophic equation. Commun. Math. Phys. 271, 821–838 (2007)CrossRefzbMATHMathSciNetADSGoogle Scholar
  9. 9.
    Chen, Z.-M.: Steady-state bifurcation analysis of a strong nonlinear atmospheric vorticity equation. J. Math. Anal. Appl. 431, 1–21 (2015)CrossRefzbMATHMathSciNetGoogle Scholar
  10. 10.
    Chen, Z.-M.: Bifurcating steady-state solutions of the dissipative quasi-geostrophic equation in Lagrangian formulation. Nonlinearity 29, 3132–3147 (2016)CrossRefzbMATHMathSciNetADSGoogle Scholar
  11. 11.
    Chen, Z.-M., Xin, Z.: Homogeneity criterion for the Navier–Stokes equations in the whole spaces. J. Math. Fluid Mech. 3, 152–182 (2001)CrossRefzbMATHMathSciNetADSGoogle Scholar
  12. 12.
    Chen, Z.-M., Xiong, X.: Equilibrium states of the Charney–DeVore quasi-geostrophic equation in mid-latitude atmosphere. J. Math. Anal. Appl. 444, 1403–1416 (2016)CrossRefzbMATHMathSciNetGoogle Scholar
  13. 13.
    Constantin, P., Wu, J.: Behavior of solutions of 2D quasi-geostrophic equations. SIAM J. Math. Anal. 30, 937–948 (1999)CrossRefzbMATHMathSciNetGoogle Scholar
  14. 14.
    Danchin, R.: Global existence in critical spaces for compressible Navier–Stokes equations. Invent. Math. 141, 579–614 (2000)CrossRefzbMATHMathSciNetADSGoogle Scholar
  15. 15.
    Danchin, R.: Density-dependent incompressible viscous fluids in critical spaces. Proc. R. Soc. Edinburgh A 133, 1311–1334 (2003)CrossRefzbMATHMathSciNetGoogle Scholar
  16. 16.
    Dong, H.: Dissipative quasi-geostrophic equations in critical Sobolev spaces: smoothing effect and global well-posedness. Discrete Contin. Dyn. Syst. 26, 1197–1211 (2010)CrossRefzbMATHMathSciNetGoogle Scholar
  17. 17.
    Dong, H., Li, D.: Spatial analyticity of the solutions to the subcritical dissipative quasi-geostrophic equations. Arch. Rat. Mech. Anal. 189, 131–158 (2008)CrossRefzbMATHMathSciNetGoogle Scholar
  18. 18.
    Foias, C., Temam, R.: Gevrey class regularity for the solutions of the Navier–Stokes equations. J. Funct. Anal. 87, 359–369 (1989)CrossRefzbMATHMathSciNetGoogle Scholar
  19. 19.
    Kato, T.: On classical solutions of the two-dimensional non-stationary Euler equation. Arch. Rat. Mech. Anal. 25, 188–200 (1967)CrossRefzbMATHGoogle Scholar
  20. 20.
    Kato, T.: Strong \(L^p\)-solutions of the Navier–Stokes equation in \(R^m\), with applications to weak solutions. Math. Z. 187, 471–480 (1984)CrossRefzbMATHMathSciNetGoogle Scholar
  21. 21.
    Kato, T., Ponce, G.: Commutator estimates and the Euler and Navier–Stokes equations. Commun. Pure Appl. Math. XLI, 891–907 (1988)Google Scholar
  22. 22.
    Katz, N.H., Pavlovi, N.: A cheap Caffarelli–Kohn–Nirenberg inequality for the Navier–Stokes equation with hyper-dissipation. Geom. Funct. Anal. 355–379 (2002)Google Scholar
  23. 23.
    Kiselev, A.: Some recent results on the critical surface quasi-geostrophic equation: a review. Hyperbolic problems: theory, numerics and applications. In: Proc. Sympos. Appl. Math., vol. 67, Part 1. AMS, Providence, pp. 105–122 (2009)Google Scholar
  24. 24.
    Kiselev, A., Nazarov, F., Volberg, A.: Global well-posedness for the critical 2D dissipative quasi- geostrophic equation. Invent. Math. 167, 445–453 (2007)CrossRefzbMATHMathSciNetADSGoogle Scholar
  25. 25.
    Ladyzhenskaya, O.: The Mathematical Theory of Viscous Incompressible Flow. Gordon & Breach, New York (1969)zbMATHGoogle Scholar
  26. 26.
    Lemarié-Rieusset, G.: Recent Developments in the Navier–Stokes Problem. Chapman & Hall/CRC, London (2002)CrossRefzbMATHGoogle Scholar
  27. 27.
    Leray, J.: Sur le mouvement d’un liquide visqueux emplissant l’espace. Acta Math. 63, 193–248 (1934)CrossRefzbMATHMathSciNetGoogle Scholar
  28. 28.
    Li, P., Zhai, Z.: Well-posedness and regularity of generalized Navier–Stokes equations in some critical Q-spaces. J. Funct. Anal. 259, 2457–2519 (2010)CrossRefzbMATHMathSciNetGoogle Scholar
  29. 29.
    Nirenberg, L.: On elliptic partial differential equations. Ann. Sc. Norm. Sup. Pisa 13, 123–131 (1959)zbMATHMathSciNetGoogle Scholar
  30. 30.
    Stein, E.: Singular Integrals and Differentiability Properties of Functions. Princeton University Press, Princeton (1970)zbMATHGoogle Scholar
  31. 31.
    Tao, T.: Global regularity for a logarithmically supercritical hyper-dissipative Navier–Stokes equation. Anal. PDE 2, 361–366 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  32. 32.
    Tao, T.: Finite time blowup for an averaged three-dimensional Navier–Stokes equation. J. Am. Math. Soc. 29, 601–674 (2016)CrossRefzbMATHMathSciNetGoogle Scholar
  33. 33.
    Triebel, H.: Theory of Function Spaces. Birkhäuser Verlag, Basel (1983)CrossRefzbMATHGoogle Scholar
  34. 34.
    Triebel, H.: Theory of Function Spaces II. Birkhäuser Verlag, Basel (1992)CrossRefzbMATHGoogle Scholar
  35. 35.
    Wolansky, G.: Existence uniqueness and stability of stationary barotropic flow with forcing and dissipation. Commun. Pure Appl. Math. 41, 19–46 (1988)CrossRefzbMATHMathSciNetGoogle Scholar
  36. 36.
    Wu, J.: Quasi-geostrophic-type equations with initial data in Morrey spaces. Nonlinearity 10, 1409–1420 (1997)CrossRefzbMATHMathSciNetADSGoogle Scholar
  37. 37.
    Wu, J.: Generalized MHD equations. J. Differ. Equ. 195, 284–312 (2003)CrossRefzbMATHMathSciNetADSGoogle Scholar
  38. 38.
    Wu, J.: The generalized incompressible Navier–Stokes equations in Besov spaces. Dyn. Partial Differ. Equ. 1, 381–400 (2004)CrossRefzbMATHMathSciNetGoogle Scholar
  39. 39.
    Wu, J.: Lower bounds for an integral involving fractional Laplacians and the generalized Navier–Stokes equations in Besov spaces. Commun. Math. Phys. 263, 803–831 (2005)CrossRefzbMATHMathSciNetADSGoogle Scholar
  40. 40.
    Xiao, J.: Homothetic variant of fractional Sobolev space with application to Navier–Stokes system. Dyn. Partial Differ. Equ. 2, 227–245 (2007)CrossRefzbMATHMathSciNetGoogle Scholar
  41. 41.
    Yudovich, V.: Nonstationary flow of an ideal incompressible liquid. Zhurn. Vych. Mat. 3, 1032–1066 (1963)Google Scholar

Copyright information

© Springer International Publishing 2016

Authors and Affiliations

  1. 1.Ship ScienceUniversity of SouthamptonSouthamptonUK
  2. 2.School of Mathematics and StatisticsShenzhen UniversityShenzhenChina

Personalised recommendations